Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 149, NWS Twin Cities, MN

August 8, 2025Pope County, Stearns County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 8, 2025, 10:19 PM CDT for Pope County, Stearns County, Todd County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2025, 10:19 PM CDT (03:19 UTC)
Expired
Aug 8, 2025, 11:00 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Pope County, MN, Stearns County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 153 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 9:34 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4021 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS53 KMPX 090319
SVRMPX
MNC121-145-153-090400-
/O.NEW.KMPX.SV.W.0149.250809T0319Z-250809T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1019 PM CDT Fri Aug 8 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Stearns County in central Minnesota...
  Southwestern Todd County in central Minnesota...
  Northeastern Pope County in west central Minnesota...

* Until 1100 PM CDT.

* At 1019 PM CDT, a severe thunderstorm was located 12 miles north 
  of Brooten, or 19 miles southeast of Alexandria, moving northeast 
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  Sauk Centre, Melrose, Grove Lake, West Union, Westport and Sauk 
  Centre Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 4557 9514 4557 9523 4576 9522 4576 9514
      4582 9514 4592 9499 4569 9478
TIME...MOT...LOC 0318Z 236DEG 18KT 4568 9514

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dunleavy
2 follow-up statements
911 
WWUS53 KMPX 090336
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1036 PM CDT Fri Aug 8 2025

MNC121-090346-
/O.CAN.KMPX.SV.W.0149.000000T0000Z-250809T0400Z/
Pope MN-
1036 PM CDT Fri Aug 8 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHEASTERN POPE 
COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT 
Saturday for a portion of west central Minnesota.

&&

LAT...LON 4558 9513 4576 9512 4579 9512 4588 9496
      4569 9478
TIME...MOT...LOC 0319Z 237DEG 18KT 4568 9513

$$


MNC145-153-090400-
/O.CON.KMPX.SV.W.0149.000000T0000Z-250809T0400Z/
Stearns MN-Todd MN-
1036 PM CDT Fri Aug 8 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 11 PM CDT FOR 
NORTHWESTERN STEARNS AND SOUTH CENTRAL TODD COUNTIES...

At 1036 PM CDT, a severe thunderstorm was located near Sauk Centre, 
or 20 miles southeast of Alexandria, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Sauk Centre, Melrose, West Union and Sauk Centre Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 4558 9513 4576 9512 4579 9512 4588 9496
      4569 9478
TIME...MOT...LOC 0319Z 229DEG 18KT 4568 9512

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dunleavy
019 
WWUS53 KMPX 090354
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1054 PM CDT Fri Aug 8 2025

MNC145-153-090404-
/O.EXP.KMPX.SV.W.0149.000000T0000Z-250809T0400Z/
Stearns MN-Todd MN-
1054 PM CDT Fri Aug 8 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 11 PM CDT FOR 
NORTHWESTERN STEARNS AND SOUTH CENTRAL TODD COUNTIES...

The Severe Thunderstorm Warning that was previously in effect has 
been reissued for Todd and Stearns Counties and is in effect until 
1130 PM CDT. Please refer to that bulletin for the latest severe 
weather information.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT 
Saturday for a portion of central Minnesota.

&&

LAT...LON 4558 9513 4576 9512 4579 9512 4588 9496
      4569 9478
TIME...MOT...LOC 0336Z 229DEG 18KT 4573 9502

$$

Dunleavy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:47 PM CDT, 3 hours 32 minutes earlier. Its key messages:

  • Elevated heat and humidity of today becomes noticeably less so starting Saturday, continuing into next week.
  • A round of thunderstorms is likely late this evening into early Saturday morning, with a few storms possibly strong to severe.
  • Much more tranquil weather conditions from late Saturday through much of next week.
Area forecast discussion, Aug 8, 6:47 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
647 PM CDT Fri Aug 8 2025

.KEY MESSAGES...

- Elevated heat and humidity of today becomes noticeably less so
  starting Saturday, continuing into next week.

- A round of thunderstorms is likely late this evening into
  early Saturday morning, with a few storms possibly strong to
  severe.

- Much more tranquil weather conditions from late Saturday
  through much of next week.

&&

.DISCUSSION...
Issued at 317 PM CDT Fri Aug 8 2025

A fairly extensive stratocumulus deck has lingered across
central-southern MN and western WI throughout the day in the
wake of early morning convection. In addition, this cloud cover
has generally remained north of a warm front wobbling over the
MN/IA border which has had a hard time pushing northward through
the day today. This has not only kept instability from rising
higher than expected but has also kept temps/dewpoints/heat
index values lower than expected. The first result of this has
been the early cancellation of all heat advisory headlines
across the WFO MPX coverage area. The next result has been lower
CAPE/higher CINH across the area, evidenced by showers trying
to move into southern MN from the FSD area that has been
weakening while shifting eastward and racing away from the
nearly north-south oriented cold front over the far eastern
Dakotas.

Nevertheless, there is still sufficient instability in advance
of the cold front per SPC analysis, including MUCAPE in the
4000-5000 j/kg range, over the southern 1/3 of MN that
additional storms could take advantage of later this evening
into the overnight hours should deep layer shear better align
with the progression of the surface cold front. There is still
plenty of uncertainty as to whether thunderstorms that develop
this evening over the eastern Dakotas and progress eastward
across central-southern MN can become surface based to tap into
the high instability. So while there is little doubt that
thunderstorms will develop this evening, thus having PoPs into
the Likely category, it is a matter of the storm strength and
them being elevated vs surface-based, which if surface-based,
they could then tap into the low-level MUCAPE and the strong
low-level jetting and bulk shear. So, overall a conditional and
uncertain scenario for severe weather is expected tonight. The
main hazard still looks to be damaging wind gusts, but large
hail and a few tornadoes cannot be ruled out.

The precipitation will have pushed through the bulk of the
coverage area by daybreak Saturday morning with only a few
generic (non- severe) thunderstorms possible by that point as
the cold front makes continued progress eastward through the day
Saturday. This will drop the precip chances across the area
from west to east and also make for cooler and less humid
conditions across the coverage area. Highs will only range from
the upper 70s to mid 80s on Saturday.

For next week, very similar day-to-day conditions are expected
with very few chances for precipitation. In fact, many
locations may well experience no precipitation for the entire
week. This is due to generally high pressure prevailing at the
surface, even despite the arrival of a frontal boundary midweek
that looks mainly dry, and weak ridging aloft to keep
appreciable trough axes away from the area. Highs will remain in
the upper 70s to mid 80s range with tolerable humidity levels.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 635 PM CDT Fri Aug 8 2025

Low-range VFR for all TAF sites at initialization but the
expectation is still there to have convection late this evening
through early morning Saturday at all sites. A complex of
thunderstorms is expected to develop over the eastern Dakotas
late this evening then steadily shift eastward over central-
southern MN and western WI through the overnight hours. VFR-
worthy rain showers will likely precede and follow the main
batch of storms, but the TSRA itself will likely drop conditions
to MVFR, with IFR visibility possible should the heavier showers
move directly across the terminals. Precipitation will end from
wet to east around daybreak onward, with the precip lingering
longest at EAU. Breezy S winds at the start will shift to a more
W direction behind the precip, with the stronger storms possibly
producing strong variable wind gusts.

KMSP...Have nudged the best timing for TSRA slightly later in
this TAF set, looking for it to move across MSP in the 07z-10z
timeframe. Gusty winds and heavy rain look to be the main
hazards, but some hail cannot be ruled out. Ceilings and
visibility will likely drop to MVFR during the time of TSRA,
with IFR visibility possible. Otherwise, VFR conditions are
expected through this evening, and once again from around
sunrise onward behind the precipitation.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SW 5-10 kts.
MON...VFR. Wind W 5-10 kts.
TUE...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...JPC
AVIATION...JPC
Hazardous weather outlook, Aug 8, 6:51 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
651 PM CDT Fri Aug 8 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
651 PM CDT Fri Aug 8 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Clusters of thunderstorms will likely develop along a cold front
this evening across western Minnesota and track eastward through
the overnight hours. A few thunderstorms may be severe, with the
main hazards being large hail and damaging winds. A tornado cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Lingering thunderstorms are possible across portions of western
Wisconsin and southern Minnesota on Saturday. Severe weather
chances are low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight into early
Saturday morning.

In the hours before

Local storm report, Aug 8, 8:09 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
809 PM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     Funnel Cloud     1 S Danvers             45.27N 95.75W
08/08/2025                   Swift              MN   Trained Spotter

            Funnel cloud reported by a couple spotters,
            did not reach the ground and has since
            lifted.

&&

TDH
Special weather statement, Aug 8, 8:16 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT Fri Aug 8 2025

MNZ048-055-090145-
Swift MN-Pope MN-
816 PM CDT Fri Aug 8 2025

...A THUNDERSTORM WILL IMPACT SOUTHWESTERN POPE AND NORTHEASTERN
SWIFT COUNTIES UNTIL 845 PM CDT...

At 816 PM CDT, Trained spotters reported a brief funnel cloud 5
miles southwest of Benson, or 21 miles north of Montevideo, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 30 mph.

SOURCE...Trained spotters reported.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Benson, Lake Hassel, Clontarf, Danvers, Benson Airport and Swift
  Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4521 9568 4526 9578 4550 9561 4540 9533
TIME...MOT...LOC 0114Z 213DEG 27KT 4526 9566

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Dunleavy
Special weather statement, Aug 8, 9:31 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT Fri Aug 8 2025

MNZ048-049-090315-
Pope MN-Stearns MN-
931 PM CDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN POPE AND NORTHWESTERN
STEARNS COUNTIES UNTIL 1015 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Glenwood, or 27 miles south of Alexandria, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Sauk Centre, Melrose, Glenwood, Brooten, Grove Lake, Villard,
  Greenwald, Elrosa, Gilchrist, Meire Grove, Westport, Sedan, Padua,
  Glenwood Airport, Sauk Centre Airport and St. Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4541 9546 4549 9547 4568 9536 4575 9527
      4576 9465 4541 9514
TIME...MOT...LOC 0230Z 225DEG 26KT 4551 9534

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dunleavy
Local storm report, Aug 8, 10:06 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1006 PM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     Hail             2 E West Union          45.80N 95.04W
08/08/2025  M0.88 Inch       Todd               MN   Trained Spotter

&&

TDH
Local storm report, Aug 8, 10:13 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1013 PM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Hail             Sauk Centre             45.74N 94.96W
08/08/2025  M1.00 Inch       Stearns            MN   Trained Spotter

&&

TDH
Local storm report, Aug 8, 10:17 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1017 PM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Hail             Sauk Centre             45.74N 94.96W
08/08/2025  M0.88 Inch       Stearns            MN   Trained Spotter

            Corrects previous hail report from Sauk
            Centre.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:16 PM CDTSpecial Weather StatementMPXSwift29 min
Aug 8, 9:31 PM CDTSpecial Weather StatementMPXPope44 min
Aug 8, 10:25 PM CDTSpecial Weather StatementMPXKandiyohi35 min
Aug 8, 10:52 PM CDTSevere Thunderstorm WarningMPXStearns, Todd17 min
Aug 8, 11:07 PM CDTSpecial Weather StatementMPXKandiyohi38 min
Aug 8, 11:21 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns39 min
Aug 9, 1:39 AM CDTSevere Thunderstorm WarningMPXSherburne, Wright38 min
Aug 9, 1:46 AM CDTSevere Thunderstorm WarningMPXWright44 min
Aug 9, 2:29 AM CDTSevere Thunderstorm WarningMPXWright27 min
Aug 9, 4:45 AM CDTSpecial Weather StatementMPXHennepin, Ramsey90 min
Aug 9, 9:27 AM CDTSpecial Weather StatementMPXFreeborn33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.